Kansas, 2023Flash Flood and Hail in Kansas, July 8, 2023
July 8, 2023 · NWS GLD · 19 events in 3 counties and zones
In the middle afternoon, storms began forming in northeastern Colorado. As the day progresses, a line of storm cells formed with one cell producing multiple wind gusts around 100 MPH based on the tree damage left behind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the middle afternoon, storms began forming in northeastern Colorado. As the day progresses, a line of storm cells formed with one cell producing multiple wind gusts around 100 MPH based on the tree damage left behind. These storms also produced hail up to quarter in size. Flash flooding occurred in St. Francis due to the accumulating hail and heavy rainfall causing Highway 36 to become impassable for a short time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 2:19 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 8, 2:19 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
219 PM MDT Sat Jul 8 2023
.SHORT TERM...(This evening through Monday)
Issued at 218 PM MDT Sat Jul 8 2023
As of 1:30 PM MDT, storms are beginning to develop over the
northwest corner of the Tri-State area and up into Southeast
Wyoming. So far the HRRR has had the best handle of the rapidly
developing storms. These storms are expected to be scattered storms
with supercells capable of producing all hazards. Storms are
expected to impact areas generally along and west of US-83; however,
the best likelihood for severe weather is expected along and west of
the KS Highway 27 corridor from Dundy County, Nebraska to Wallace
County, Kansas. A Severe Thunderstorm Watch is now in effect until 9
PM MDT for those on either side of the Colorado border. While all
hazards are possible, the main ones of concern are up to 2" hail,
wind gusts up to 70 mph, and heavy rainfall. A couple of
tornadoes can't be ruled out mainly over Northeast Colorado, but
confidence is low to moderate at this time.
This environment is a bit different from the last few severe days as
it is essentially a High Shear-Low CAPE day. Low level wind shear is
out of the west to northwest at 30-60 kts, increasing throughout the
evening. MLCAPE leave a bit to be desired with values ranging from
500-~1000 J/kg. There is a bit of a capping inversion along and
east of the first row of counties in Kansas and Nebraska, which
could limit severe storms moving further east over the area.
Storms are expected to exit the Tri-State area completely between
midnight and sunrise tomorrow morning though the severe threat
should taper off during the evening hours. Overnight lows are
expected to be in the mid to upper 50s tonight.
Sunday is a bit quieter with little to no chance for precipitation
for the area. The upper ridge is expected to move further over the
area while a surface high moves over Kansas. Shortwave disturbances
are expected to help develop/strengthen a lee trough later in the
day. There may be an isolated As the disturbances move over, a
few showers and storms may be triggered; however, confidence is
very low at this time. Temperatures look to warm a bit more on
Sunday with highs in the upper 70s to lower 80s. Overnight lows
will be in the upper 50s to lower 60s.
On Monday we are expected to be under the ridge, but there will be
an upper shortwave move over from the Rockies during the afternoon
hours. For much of the day, the Tri-State area is expected to be dry
with temperatures reaching the upper 80s to lower 90s. During the
evening hours, scattered showers and storms are possible. The main
area of concern for any severe weather is mainly east of the
Colorado border. The overnight low is expected to be mainly in the
60s.
.LONG TERM...(Tuesday through Saturday)
Issued at 102 PM MDT Sat Jul 8 2023
Sprawling upper ridge will move from the Southern Plains at the
beginning of the period to the Desert Southwest by the end of the
period. Warmest temperatures will be under the ridge, so will
start the period with highs in the 90s both Tuesday and
Wednesday, then cooling off towards the end of the period to the
80s. Cold frontal timing a little faster compared to previous runs
and is moving through the forecast area during the day Thursday.
Daily thunderstorm chances continue through the entire period.
However, storms will be more scattered with proximity to the ridge
Tuesday and Wednesday, then increasing in coverage for Thursday
through Saturday as the area gets under northwest flow aloft. Deep
layer shear appears that it will be sufficient for a severe risk,
at or above 30 kts, the entire period. Front will also play a
role on Thursday for convective initiation and enhanced severe
threat, and is the same day deep layer shear is forecast to be
around 50 kts. Given daily rounds of storms and increasing
moisture, especially Thursday and beyond, flooding will also be a
potential hazard.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jul 8 2023
KGLD: Ceilings should improve from MVFR to VFR over the next 2-3
hours as the low stratus continues to dissipate. There is
potential for scattered showers and storms to develop this
afternoon around ~20-23Z around the area with more showers and
storms moving near the terminal between 00Z and 05Z tonight. Winds
are expected to remain out of the southeast through the evening
at 10-15 kts with gusts to ~20 kts possible during the mid to late
afternoon. Overnight winds will shift to become more southerly at
5-10 kts through the end of the period.
KMCK: VFR conditions are anticipated through the end of the period
with winds out of the east to east-southeast at 5-10 kts through
~12Z Sunday. After 12Z, winds are expected to become more
southerly for the remainder of the period with speeds of 5-10 kts.
There is potential for showers and possibly storms to move within
the vicinity of the terminal during the late afternoon and evening
hours; however, confidence is too low at this time to include in
the TAFs.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KMK
LONG TERM...024
AVIATION...KMK
Hazardous weather outlook, Jul 8, 1:27 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
127 PM MDT Sat Jul 8 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
127 PM MDT Sat Jul 8 2023 /227 PM CDT Sat Jul 8 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe thunderstorms are possible across portions of the
region today and tonight. The area of focus will be locales along
and west of a line from McCook, Nebraska to Oakley, Kansas. The best
chance for severe weather is along and west of Kansas Highway 27
where a Severe Thunderstorm Watch is in effect until 9 PM MDT.
Threats from any storms will include large hail, damaging wind gusts,
and locally heavy rainfall that could lead to flash flooding. A few
isolated tornadoes are even possible. Storms should be completely out
of the area by sunrise Sunday morning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
There will be afternoon and evening chances for thunderstorms across
portions of the Tri State region through next week. The best chance
for these will occur in the latter portion of next week. Some of the
storms that do occur will produce locally heavy rainfall that may
produce some flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 3:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
429 PM CDT Sat Jul 8 2023
NEZ080-082200-
Hitchcock NE-
429 PM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of Hitchcock County
through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Palisade to 4 miles north
of Stratton. Movement was southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Trenton around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4024 10076 4015 10076 4000 10089 4000 10110
4017 10133 4022 10133 4035 10117 4035 10109
TIME...MOT...LOC 2129Z 301DEG 34KT 4029 10115 4021 10124
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CALocal storm report, Jul 8, 3:41 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
341 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 1 SSE Wauneta 40.28N 102.25W
07/08/2023 E1.75 inch Yuma CO Public
Reported via social media. Golf ball hail is
ongoing.
&&
KMKLocal storm report, Jul 8, 4:03 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
403 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 2 NW Wray 40.10N 102.25W
07/08/2023 M53 MPH Yuma CO AWOS
AWOS station K2V5 2 NW Wray.
&&Local storm report, Jul 8, 4:05 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
405 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Hail 3 W Laird 40.08N 102.15W
07/08/2023 E1.75 inch Yuma CO Trained Spotter
Golf ball sized hail reported at location.
&&Local storm report, Jul 8, 4:07 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
407 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 1 SSE Wauneta 40.28N 102.25W
07/08/2023 E2.75 inch Yuma CO Public
Corrects previous hail report from 1 SSE
Wauneta. Reported via social media. Golf
ball hail to baseball hail observed with
damage to crops. Hail was mostly golf ball
sized. Time and location estimated.
&&
KMKLocal storm report, Jul 8, 4:08 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
408 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 E Wray 40.08N 102.21W
07/08/2023 Yuma CO Trained Spotter
Tree branches reported down due to
thunderstorm wind gusts in Wray, CO.
&&Event by event
11 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:10 PM CST to 4:20 PM CST
- Where
- Cheyenne County, 11.89 mi NNW of St Francis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -101.910
Spotter reported dime to nickel size hail and very strong winds estimated at 70+ mph.
Hail, Cheyenne
- When
- July 8, 4:20 PM CST
- Where
- Cheyenne County, 14.27 mi NW of St Francis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -101.970
Quarter sized hail at location while with strong winds bending the trees.
Hail, Cheyenne
- When
- July 8, 4:22 PM CST
- Where
- Cheyenne County, 11.89 mi NNW of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -101.910
Spotter reported dime to nickel size hail and very strong winds estimated at 70 MPH.
Hail, Cheyenne
- When
- July 8, 4:40 PM CST
- Where
- Cheyenne County, 1.74 mi NW of St Francis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.820
Hail up to 0.75 inches reported via spotter.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:40 PM CST
- Where
- Cheyenne County, 1.74 mi NW of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.820
Estimated 60 mph wind gusts reported blowing leaves off trees with torrential rain blowing sideways and causing 50 yard visibility.
Hail, Cheyenne
- When
- July 8, 4:41 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Hail, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Nickel to quarter sized hail reported to have accumulated at location. Hail with winds damaged garden at location as well.
Hail, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Public report of pea to quarter sized hail.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, 0.69 mi N of St Francis Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.760, -101.800
Mesonet station GW1726 at the St Francis airport.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Report received via social media of an estimated 60 mph wind gust at location.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Report received via social media of at least 4 large trees downed by thunderstorm winds in St. Francis, with one possibly damaging the front of a pick-up truck. Speed based on the damage reports.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Report from MPing of 1 inch tree limbs broken.
Thunderstorm Wind, Cheyenne
- When
- July 8, 4:45 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Report received via social media of a garden damaged by strong winds and hail.
Flash Flood, Cheyenne
- When
- July 8, 4:55 PM CST to 6:00 PM CST
- Where
- Cheyenne County, 1.72 mi W of St Francis to 1.78 mi W of St Francis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -101.832
Emergency manager reports street flooding in St. Francis. Highway 36 on the west edge of town reported impassable due to rainfall and accumulating hail.
Hail, Cheyenne
- When
- July 8, 4:58 PM CST
- Where
- Cheyenne County, 4.84 mi S of St Francis Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.680, -101.800
Dime to quarter size hail, intense northwest winds, 1.50 inches of rain and severe damage to mature wheat, corn, trees and windows. Public report via twitter.
Thunderstorm Wind, Sherman
- When
- July 8, 4:40 PM MST
- Where
- Sherman County, 0.87 mi SE of Goodland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.340, -101.710
Fence blown down by strong winds.
Thunderstorm Wind, Logan
- When
- July 8, 6:24 PM CST to 6:29 PM CST
- Where
- Logan County, 0.54 mi E of Mc Allaster
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.000, -101.390
Mesonet station up840 9.0 west of Winona reported 5 minutes of winds gusting to 59 mph.
Thunderstorm Wind, Logan
- When
- July 8, 6:30 PM CST
- Where
- Logan County, 0.87 mi SE of Winona
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -101.240
Report received of several large tree branches downed by wind gusts in Winona. A large pine tree was also reported to be snapped in half.
Thunderstorm Wind, Logan
- When
- July 8, 6:50 PM CST
- Where
- Logan County, 3.39 mi SW of Russell Spgs
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.890, -101.220
Mesonet station USSK1 Russell Springs 3SW. 10m wind gust measurement.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, July 8, 2023$5.0 million · 2 in hail · 16 events
- Damaging Wind and Lightning Strikes in Indiana, July 8, 20232 injured · $925,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, July 8, 20232 injured · $30,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202336 events
- Flash Flooding and Flooding in New Hampshire, July 8 to 12, 202332 events
- Flood and Hail in Colorado, July 8, 20232.5 in hail · 29 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202325 events
- Flash Flood and Damaging Winds in Mississippi, July 8 to 12, 2023$19,000 · 53 kt wind · 8 events
- Flash Flood in Mississippi, July 8, 2023$25,000 · 1 event
- Flash Flood and Damaging Winds in Alabama, July 8 to 9, 20232 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, July 8, 202350 kt wind · 12 events
- Hail and Damaging Wind in Wyoming, July 8, 20231.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117338, 1117321, 1117324, 1117335, 1117340, 1117325, 1117327, 1117331, 1117343, 1117349, 1117350, 1117351, 1117354, 1117357, 1117330, 1117352, 1117348, 1117353, 1117573.